Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Nashville, TN

May 3, 1998Macon County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 1998, 3:21 AM CDT for Macon County, Trousdale County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 3:21 AM CDT (08:21 UTC)
Expired
May 3, 1998, 4:25 AM CDT
In force
64 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WUUS1 KBNA 030823 RRA
SVRBNA
TNC111-169-030925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
321 AM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE
  TROUSDALE COUNTY IN MIDDLE TENNESSEE

* UNTIL 425 AM CDT

* AT 319 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF GALLATIN OR 5 MILES
  WEST OF TEMPLOW MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLOW AT 320 AM CDT
  SILOAM AT 325 AM CDT
  WILLARD AT 325 AM CDT
  HARTSVILLE AT 325 AM CDT
  EULIA AT 330 AM CDT
  NEW ZION AT 330 AM CDT
  CATO  AT 340 AM CDT
  LAFAYETTE AT 340 AM CDT
  WEBBTOWN AT 345 AM CDT
  GALEN AT 345 AM CDT
  GIBBS CROSSROADS AT 350 AM CDT
  WILLETTE AT 355 AM CDT
  RED BOILING SPRINGS AT 355 AM CDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:55 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 3, 1:55 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 AM CDT SUN MAY 3 1998

CURRENTLY TSTMS SOME STRONG WORKING THROUGH WESTERN MIDDLE TENNESSEE.
LIGHTNING STRIKES HAVE GENERALLY DIMINISHED LAST HOUR WITH THESE STORMS
BUT STILL GET GOOD 50 DBZ IN A FEW CELLS.  BEST INSTABILITY OFF ADAP
STILL BACK ACROSS ARKANSAS...WESTERN MISSISSIPPI.  LOOKING AT SURFACE
WIND FIELD LOOKS LIKE SOMEKIND OF A BOUNDARY LAYING UP FROM NORTHWEST
MISSISSIPPI INTO WESTERN MIDDLE TENNESSEE.  WINDS ALMOST 180 DEGS OUT
OF PHASE ALONG THE BOUNDARY.  SSW OFF ADAP SHOWING WHAT APPEARS TO BE
ANTICYCLONIC FLOW CENTERED OVER NORTHEAST LOUISIANA...POSSIBLY A BUBBLE
HIGH FORMED FROM CONVECTION IN THAT AREA.

COLD LOW ALOFT WILL WORK DOWN INTO KENTUCKY TODAY AND WOULD THINK SOME
STORMS COULD BE HAILERS.  MODELS TRY AND DRY MID STATE OUT THIS AFTERNOON
BUT STILL THINK THERE WILL BE SCATTERED CONVECTION AROUND.  WRAP AROUND
MEAN RH JUMPS BACK ABOVE 70 PERCENT TONIGHT SO WOULD KEEP AT LEAST A 30
POP GOING FOR TONIGHT BOOST IT UP TO 50 POP FOR MONDAY ALTHOUGH CONVECTION
SHOULD BE SCATTERED.
FAN/FWC TEMPS ARE CLOSE.

BOYD
01

In the hours before

Special weather statement, May 3, 2:37 AM CDT, 44 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-031530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 AM CDT SUN MAY 3 1998

...HAIL PRODUCING THUNDERSTORMS ARE POSSIBLE IN MIDDLE
TENNESSEE TODAY...

AN UPPER LEVEL LOW AND ITS ASSOCIATED COLD POOL WILL MOVE ACROSS
MIDDLE TENNESSEE TODAY. THIS WILL INCREASE INSTABILITY WITH SOME
THUNDERSTORMS PRODUCING HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR "THE LATEST UPDATES.

BOYD
Special weather statement, May 3, 2:37 AM CDT, 44 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-031530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 AM CDT SUN MAY 3 1998

...HAIL PRODUCING THUNDERSTORMS ARE POSSIBLE IN MIDDLE
TENNESSEE TODAY...

AN UPPER LEVEL LOW AND ITS ASSOCIATED COLD POOL WILL MOVE ACROSS
MIDDLE TENNESSEE TODAY. THIS WILL INCREASE INSTABILITY WITH SOME
THUNDERSTORMS PRODUCING HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR "THE LATEST UPDATES.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:57 AM CDTTornado WarningOHXSumner33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.